Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Jackson, MS

January 29, 2023Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 29, 2023, 11:45 AM CST for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2023, 11:45 AM CST (17:45 UTC)
Expired
Jan 29, 2023, 5:45 PM CST
In force
6 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS54 KJAN 291745
FFWJAN
MSC035-073-091-292345-
/O.NEW.KJAN.FF.W.0008.230129T1745Z-230129T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1145 AM CST Sun Jan 29 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Marion County in south central Mississippi...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 545 PM CST.

* At 1145 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen over portions of the warned area. Additional rainfall 
  amounts of 2 to 4 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hattiesburg, Petal, Columbia, West Hattiesburg, Sandy Hook, 
  Kokomo, Holly Springs, Purvis, Lumberton, Sumrall, Pine Ridge, 
  Baxterville, Oak Grove, Pinebur, Improve, Rawls Springs, Rock 
  Hill, Pickwick, Bunker Hill and Mclaurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3139 8982 3143 8982 3143 8915 3091 8914
      3091 8934 3101 8935 3101 8942 3098 8943
      3098 8948 3101 8950 3100 8984 3107 8984
      3107 8992 3113 8994 3113 9001 3118 9001
      3118 9003 3139 9003

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 3 HOURS

$$

EC
1 follow-up statement
549 
WGUS74 KJAN 291922
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
122 PM CST Sun Jan 29 2023

MSC035-073-091-292345-
/O.CON.KJAN.FF.W.0008.000000T0000Z-230129T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-Marion MS-
122 PM CST Sun Jan 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CST THIS 
AFTERNOON FOR MARION, FORREST AND LAMAR COUNTIES...

At 122 PM CST, Doppler radar indicated rain moving across the warned 
area. Heavy rain is expected to redevelop as we go through the 
afternoon, and additional amounts of 2 to 3 inches are possible. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hattiesburg, Petal, Columbia, West Hattiesburg, Sandy Hook, 
  Kokomo, Holly Springs, Purvis, Lumberton, Sumrall, Pine Ridge, 
  Baxterville, Oak Grove, Pinebur, Improve, Rawls Springs, Rock 
  Hill, Pickwick, Bunker Hill and Mclaurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3139 8982 3143 8982 3143 8915 3091 8914
      3091 8934 3101 8935 3101 8942 3098 8943
      3098 8948 3101 8950 3100 8984 3107 8984
      3107 8992 3113 8994 3113 9001 3118 9001
      3118 9003 3139 9003

FLASH FLOOD...RADAR INDICATED

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 11:39 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 29, 11:39 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1139 AM CST Sun Jan 29 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 932 AM CST Sun Jan 29 2023

A soggy day is expected across the ArkLaMiss region this morning
and afternoon. A warm frontal boundary lifting north out of NE LA
and SW MS is expected to increase moisture across the region.
This morning's 12Z raob measured an estimated ~1.22 inches of
precipitable water and hi-res guidance alludes to an increase in
this value to nearly 1.75 inches by the late afternoon, which is
well over the average daily max for January. Showers are expected
to increase into the late morning/early afternoon, with some
strong to severe storms possible along the Hwy 84 corridor. Along
with this threat, the potential for flash flooding will also be
present across most of the area today. The greatest potential will
be in the the Pine Belt, where previous soil saturation and
rainfall totals between 2-4 inches will be possible. A flash
flood watch remains in effect for Marion, Lamar, and Forrest
counties through 6 AM tomorrow. We will continue to monitor the
potential for any expansion of this Watch. /AJ/

&&

.DISCUSSION...
Issued at 415 AM CST Sun Jan 29 2023

Today and Tonight...After a couple of days of dry weather, rain
makes its return to the forecast area today.  A mid/upper level
disturbance will trek across the Lower Mississippi River Valley
through the course of today and into tonight.  This will cause a
surface low to develop and lift northeast across the region later
today and overnight.  This will also result in a warm front likewise
lifting through the region, followed by a cold front that'll begin
moving into the forecast area overnight into early Monday morning.

As the above scenario unfolds, widespread showers along with a few
thunderstorms, will overspread the forecast area through the course
of the day.  A "Limited Threat" for flash flooding remains over
mainly central and southern portions of the CWA.  In this "limited"
area, 1-2 inches of rain with locally higher amounts are possible. I
will hoist an "Elevated Threat" for flash flooding, and thus a
"Flash Flood Watch" for Marion, Lamar, and Forrest counties through
6 AM CST Monday. Here, rainfall totals between 2-4 inches are
expected, with locally higher amounts possible.  With soils already
saturated there from recent heavy rains, excessive runoff from
today's activity could result in flooding in low-lying and flood
prone areas, as well as minor river flooding.

To a lesser extent, a "Marginal Risk" of an isolated severe storm is
also possible. While the best instability and chance for any surface-
based convection remains along the gulf coast, just enough
instability could reach locations along the Highway 82 corridor late
this afternoon into this evening as dew points reach to around 60.
This, coupled with adequate deep-layer wind shear (0-6 km, 50-70
knots) and forcing, could result in an isolated severe storm capable
of producing damaging wind gusts, but a brief tornado cannot be
ruled out.

Showers will continue into tonight, but they'll steadily wane from
west to east as the cold front pushes east across the forecast area.
Winds in the wake of the front will become northwesterly and cooler
drier air will begin filtering into the region.  Clouds will still
remain prevalent as lows range from the upper 40s across the Delta
to around 60 across the Pine Belt region. /19/

This week (Monday-Saturday)...Monday: Sfc frontal zone will be
drifting SE by Mon morning, with some decreased ascent, which will
limit rain chances more to SE & prior to midday. With front
moving through, rain chances will dwindle & cooler temps aloft
will build in the NW Delta. Highs will be cooler in the low- mid
50s, warmer in the mid 60s in the Natchez Trace corridor to low
70s in the I-59 corridor. However, this less wet period be very
temporary as return flow pattern will remain locked in through the
week.

Tues-Sat: Persistent return flow & strengthening upper jet/right
entrance region will be nearby through mid-late week. Highly
anomalous quasi-zonal 500mb/300mb jet, around 100kts & +150kts,
respectively, will be developing in the Ohio Valley-Great Lakes.
Cold core will be over Baja Peninsula & N stream energy will lock in
+1030mb sfc high in the Ohio Valley through late week. With
anomalous upper jet to the N & strong SW return flow around +30-
35kts at 850mb & 40-55kts in the cloud bearing layer, favorable jet
dynamics will persist near the baroclinic zone, keeping multiple
rounds of light-moderate rain, with highest coverage across the NW
Delta & heaviest around Thurs. This will be in juxtaposition with
increased ascent from approaching shortwave & right entrance region.
2-3 inches, with rain totals up to +4 inches, is possible, which
combined with wet antecedent conditions, could lead to flash
flooding. WPC has indicated a Slight for flash flooding potential in
NW Delta early Thurs & spreading SE. Combined both to indicate
"Limited" for flash flooding in HWO from early Thurs through late
Thurs evening. Potential persists for low-end iso severe storms in
ESE MS but proximity to sfc low & limited warm sector limits
potential. There has been some trend for better sfc dewpoints &
resultant destabilization, so some potential may need to advertise
down the road. Some shear & unidirectional profiles would favor semi-
organized potential.

Model trends continue to back off on nearby winter mix. Temp
gradient will persist & quite challenging this week, with mid-40s in
NW Delta while mid 60s in SE & slightly cooler by late week in SE.
Lows will fall into mid-upper 30s NW-low 50s SE Tues-Wed mornings to
mid 30s to mid-upper 40s in SE MS Fri morning. A light freeze is
possible in the Hwy 82 corridor into next weekend, but rain will
have moved out by then. Low predictability persists for sfc frontal
position/shallow cold intrusion at this point so keeping precip
types all rain for now. /DC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM CST Sun Jan 29 2023

MVFR/IFR cigs will be present for the TAF period as -/+RA and some
+TS in the southeast slowly move across the region. Periods of BR
will also be likely throughout the period. By 09Z, most sites will
experience LIFR cigs through 15Z. /AJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  56  65  50 / 100  90  10  30
Meridian      64  54  67  51 / 100  90  20  20
Vicksburg     67  52  62  45 / 100  80  10  40
Hattiesburg   68  59  71  59 / 100  80  30  10
Natchez       66  57  66  50 / 100  80  10  20
Greenville    63  44  52  37 /  90  70   0  50
Greenwood     63  48  56  41 /  90  80  10  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through late tonight for MSZ072>074.

LA...None.
AR...None.
&&

AJ/19/AJ
Hazardous weather outlook, Jan 29, 3:48 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 AM CST Sun Jan 29 2023

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>047-292100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-
348 AM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Flash flooding is possible across much of the outlook area
Thursday into Thursday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024-025-MSZ048>059-061>066-292100-
Catahoula-Tensas-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-
348 AM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Flash flooding is possible across much of the outlook area
Thursday into Thursday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ060-292100-
Concordia-Adams-
348 AM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts, and a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Flash flooding is possible across much of the outlook area
Thursday into Thursday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ072>074-292100-
Marion-Lamar-Forrest-
348 AM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts, and a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Flash flooding is possible across much of the outlook area
Thursday into Thursday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:44 AM CSTFlood WatchJANForrest, Lamar, Marion24 hr

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.